HSE alert as six hospitalised after drug-taking at house party

Executive warns of ‘party pills’ after revellers consume hazardous psychoactive substance

Six young people are in hospital after reportedly taking a drug 2C-P at a house party. Photograph: Bryan O’Brien/The Irish Times

Six young people are in hospital after reportedly taking a drug 2C-P at a house party. Photograph: Bryan O’Brien/The Irish Times

 

The HSE has issued a warning about “party pills” after six young people were hospitalised on Tuesday after apparently consuming a substance called 2C-P at a house party.

An 18-year-old man was in a critical but stable condition in the intensive care unit at Cork University Hospital (CUH) tonight and the party in cork.

He was found naked and covered in blood early in the morning after collapsing on a roadway on the southside of the city.

After discovering the man gardaí and paramedics entered a house where a party had taken place. They found a young man and a woman unconscious on the floor when they entered the property.

They were hospitalised along with another three others who complained of feeling unwell.

Two of those hospitalised were later discharged and the three others were said to be in a stable condition last night.

A Garda technical team has examined the house where the party took place and an investigation is under way.

Liver failure

Gardaí believe that those taken ill took the drug 2C-P which was reportedly purchased in the city centre on Monday night. The substance is a psychoactive drug which can cause kidney and liver failure

The HSE said the matter was under investigation and, given the serious side effects experienced by the young people in Cork, the HSE’s addiction services issued a warning about possible contaminated “party pills”.

It said this was because 2C-P is a research chemical with very little history of human usage.

“A number of young people were admitted to CUH following the ingestion of a psychoactive substance. It it is thought to have been one of the new psychoactive substances,” said the HSE.

It added that the drugs can be sold in tablet powder or liquid form and are consumed for their stimulant, mood altering and in some cases, aphrodisiac effect. The HSE said they can have serious psychological and physical side effects.

“There are problems with purity and contaminants, and there is no way of checking that what is purchased or consumed is the intended substance,” it added.

Dr Greg Murphy, of the Rochestown Clinic in Cork, said people who took the drug could “get in to big trouble”.

“There is not a lot known about it in this country but it has arrived. It is a street drug which has potent effect,” he said.